Alert archive / Pennsylvania / Flash Flood Warnings in 2018

Flash Flood Warning 15, NWS State College, PA

July 16, 2018McKean County, Potter County, Pennsylvania

NWS State College, PA issued this flash flood warning at Jul 16, 2018, 6:37 PM EDT for McKean County, Potter County, Pennsylvania. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2018, 6:37 PM EDT (22:37 UTC)
Expired
Jul 16, 2018, 9:30 PM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

Counties McKean County, PA, Potter County, PA

The radar

The State College radar (KCCX), 113 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 8:40 PM EDTFLASH FLOOD1 S Genesee, PAMULTIPLE ROADS FLOODED IN BINGHAM AND GENESEE TOWNSHIPS IN POTTER COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 123 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.6 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2018-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2018-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
1384 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

338 
WGUS51 KCTP 162237
FFWCTP
PAC083-105-170130-
/O.NEW.KCTP.FF.W.0015.180716T2237Z-180717T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
637 PM EDT MON JUL 16 2018

The National Weather Service in State College PA has issued a

* Flash Flood Warning for...
  Northeastern McKean County in north central Pennsylvania...
  Northwestern Potter County in north central Pennsylvania...

* Until 930 PM EDT..

* At 628 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to two inches of rain has 
  already fallen upstream of Shinglehouse across the Honeoye Creek 
  Basin and over Little Genesee Creek within several miles upstream 
  of Shinglehouse. Flash flooding is expected to begin shortly as 
  additional thunderstorms form and train to the northeast across 
  this same area.

* Some locations that will experience flooding include...
  Shinglehouse, Genesee and Oswayo. 

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area between 630 pm and 730 pm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away or be swept away. Stream banks and culverts can become 
unstable and unsafe.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4200 7782 4191 7797 4185 7819 4188 7827
      4200 7831

$$

Lambert/Gartner/Martin
1 follow-up statement
246 
WGUS71 KCTP 170027
FFSCTP

Flash Flood Statement
National Weather Service State College PA
827 PM EDT MON JUL 16 2018

PAC083-105-170130-
/O.CON.KCTP.FF.W.0015.000000T0000Z-180717T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McKean PA-Potter PA-
827 PM EDT MON JUL 16 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM EDT FOR
NORTHEASTERN MCKEAN AND NORTHWESTERN POTTER COUNTIES...

At 822 PM EDT, Doppler radar indicated a persistent line of training 
thunderstorms producing torrential rain across the warned area. Up 
to three inches of rain has already fallen over the past 3 hours. 
Flash flooding is expected to begin shortly or is already occurring.

Some locations that will experience flooding include...
Shinglehouse, Genesee and Oswayo. 

Additional rainfall amounts of 1 to 2 inches are likely in the 
warned area between 830 pm and 930 pm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route. It is important to know where you 
are relative to streams, rivers, or creeks which can become killers 
in heavy rains. Campers and hikers should avoid streams or creeks.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4200 7782 4191 7797 4185 7819 4188 7827
      4200 7831

$$

Lambert

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 3:33 PM EDT, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 16, 3:33 PM EDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service State College PA
333 PM EDT Mon Jul 16 2018

.SYNOPSIS...
Very warm and humid weather will persist into Tuesday. Showers
and thunderstorms will precede a cold front which will move
through during the day on Tuesday. Canadian high pressure will
follow and bring a refreshing change back to much lower humidity
and near to slightly below normal temperatures for the second
half of the week.

&&

.NEAR TERM /UNTIL 2 AM TUESDAY MORNING/...
Best convection so far is off the lake breeze just to our NW.
These are inching eastward thru time. The few cells which
managed to pop off the highest terrain have died quickly. They
were nearly motionless, so anything which can grow up through
the cap of warm air aloft could make very heavy rain. 91/72 here
at the office at 2 PM. Some of the hottest and muggiest we've
seen this summer.

Additional storms are expected to grow before sunset, but then a
short break later this evening and early tonight. Expect more
widespread convection to move in/develop over the NW after
midnight.

&&

.SHORT TERM /2 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
A cold front will reach the northwest mountains around or very
shortly after sunrise Tuesday morning and take much of the
daylight hours to get past Lancaster Co. However, about half of
the area will be dry after 18Z. High PWAT air, increasing deep
layer shear (20-30 kt) and the cold front may lead to strong
thunderstorms depending on the amount of sunshine. SPC has
a portion of east Central PA in a marginal risk for severe. Most
likely timing for the strongest storms would be generally
during the afternoon hours when heating meets up with the front,
forcing and modest shear. Maxes will be highest in the SE, but
most places won't be more than 3-4F away from their normals.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
Drier air and building pressure behind the cold front Tuesday
night into Wednesday helps clear things out and drop high
temperatures Wednesday about 5 degrees over Tuesday - but
biggest change will be that lowering dewpoints will make humidity
levels become notably more comfortable.

High pressure over PA Wednesday night will bring the coolest
morning of the week before it slided east off the coast on
Thursday. Flow aloft will shift from northwest to southwest and
surface winds will turn southeast. GFS hints at a marine layer
moving into lower Susq Thursday night and a return of higher dew
points may bring some patchy morning fog.

Next system slowly approaches by late Friday but stalls over the
Great Lakes as inverted trough develops on top of it. This
system will slowly work eastward into the Northeast over the
weekend bringing a return of unsettled weather. A weak low
center trying to form on the coastal front off the Carolinas
Saturday progged to move north to just of the Delmarva for
Sun/Mon, enhancing shower/tstm threat for eastern half of CWA.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
A few showers/storms have popped up, but only a very few. BFD is
the terminal with the highest chc for a storm this evening. But,
JST and AOO are also close to some tall cu which have started on
the highest ridges. While some of the sun-supported storms will
die off, the larger-scale forcing and approach of a cold front
will keep isold-sct storms going through much of the night,
mainly in the NW. Not much fog is expected tonight with mild
temps and at least 50pct cloud cover in most places.

The cold front may reach KERI around sunrise and then slow a
little as it should take most of the day to get thru KLNS. But,
BFD should be dry aft 15Z and UNV/JST/AOO may be dry by 18Z.
Some storms with gusty winds and heavy rain are expected, mainly
in IPT, MDT and LNS where peak heating will meet up with
CFROPA. IFR is poss in any of the storms.

Drier and less humid conditions start Tues morning in the NW and
evening in the SE and last for the rest of the week.

.Outlook...

Wed-Fri...AM valley fog N, otherwise, no sig wx expected.

Sat...SHRA/TSRA poss vcty warm front.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Dangelo
NEAR TERM...Dangelo
SHORT TERM...Dangelo
LONG TERM...RXR
AVIATION...Dangelo
Hazardous weather outlook, Jul 16, 4:05 AM EDT, 14 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
405 AM EDT Mon Jul 16 2018

PAZ004>006-010-011-037-170815-
Warren-McKean-Potter-Elk-Cameron-Tioga-
405 AM EDT Mon Jul 16 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Strong to possibly severe thunderstorms with gusty winds are
possible later today and tonight ahead of an approaching cold front.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability of hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ028-036-056>059-063>066-170815-
Juniata-Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-
York-Lancaster-
405 AM EDT Mon Jul 16 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Maximum heat index values could approach 100 degrees during the
afternoon and early evening hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to possibly severe thunderstorms with gusty winds are
possible Tuesday afternoon along a cold front. Heavy rain with these
thunderstorms may be enough to cause localized flooding issues.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ012-017>019-024>027-033>035-041-042-045-046-049>053-170815-
Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria-
Blair-Huntingdon-Mifflin-Somerset-Bedford-Fulton-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-
405 AM EDT Mon Jul 16 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability of hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to possibly severe thunderstorms with gusty winds are
possible during the late morning and early afternoon hours on
Tuesday along a cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 5:15 PM EDTAreal Flood AdvisoryCTPSomerset2 hr
Jul 16, 6:13 PM EDTAreal Flood AdvisoryCTPMcKean, Potter2 hr
Jul 16, 6:52 PM EDTSpecial Weather StatementCTPCentre53 min
Jul 16, 7:21 PM EDTSpecial Weather StatementCTPCameron54 min
Jul 16, 7:26 PM EDTSpecial Weather StatementCTPPotter64 min
Jul 16, 7:46 PM EDTSpecial Weather StatementCTPWarren59 min

Nearby

Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.